Download this article
 Download this article For screen
For printing
Recent Issues
Volume 15, Issue 1
Volume 14, Issue 2
Volume 14, Issue 1
Volume 13, Issue 1
Volume 12, Issue 2
Volume 12, Issue 1
Volume 11, Issue 2
Volume 11, Issue 1
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN (electronic): 2693-3004
ISSN (print): 2693-2997
Author Index
To Appear
Other MSP Journals
Generalized cut polytopes for binary hierarchical models

Jane Ivy Coons, Joseph Cummings, Benjamin Hollering and Aida Maraj

Vol. 14 (2023), No. 1, 17–36

Marginal polytopes are important geometric objects that arise in statistics as the polytopes underlying hierarchical log-linear models. These polytopes can be used to answer geometric questions about these models, such as determining the existence of maximum likelihood estimates or the normality of the associated semigroup. Cut polytopes of graphs have been useful in analyzing binary marginal polytopes in the case where the simplicial complex underlying the hierarchical model is a graph. We introduce a generalized cut polytope that is isomorphic to the binary marginal polytope of an arbitrary simplicial. This polytope is full dimensional in its ambient space and has a natural switching operation among its facets that can be used to deduce symmetries between the facets of the correlation and binary marginal polytopes. We use this switching operation along with Bernstein and Sullivant’s characterization of unimodular simplicial complexes to find a complete -representation for many unimodular simplicial complexes.

generalized cut polytope, marginal polytope, hierarchical model, half-space description
Mathematical Subject Classification
Primary: 52B05, 52B12, 52B35, 62R01
Received: 26 September 2022
Revised: 14 November 2022
Accepted: 16 December 2022
Published: 28 November 2023
Jane Ivy Coons
St John’s College
University of Oxford
United Kingdom
Joseph Cummings
University of Notre Dame
United States
Benjamin Hollering
Max Planck Institute for Mathematics in the Sciences
Aida Maraj
University of Michigan
Ann Arbor, MI
United States